Letter to the Editor
Sprue-Like Enteropathy Associated with Olmesartan: An Unrecognized Emerging Drug-Induced Enteropathy?
Enteropatia Sprue-Like Associada com o Olmesartan: Uma Enteropatia Induzida por Fármaco Emergente e Sub-Diagnosticada?
Luís Carvalho Lourenço, , Joana Carvalho e Branco, Liliana Santos, Alexandra Martins, Jorge Reis
Gastroenterology Department, Hospital Prof. Doutor Fernando Fonseca, Amadora, Portugal
Related article:
GE Portuguese Journal of Gastroenterology 2016;23:91-5
Related article:
GE Portuguese Journal of Gastroenterology 2016;23:96-100
Related article:
GE Portuguese Journal of Gastroenterology 2016;23:101-5
Dear Editors,

We read with great interest the case reports by da Silva et al.1, Carneiro et al.2 and Eusébio et al.3 published in the late issue of GE Portuguese Journal of Gastroenterology.

We would like to emphasize the clinical relevance of this topic regarding its, until recently, unrecognized features and share our small case-series experience (Table 1).

Table 1.

Clinical features of two cases of sprue-like enteropathy associated with olmesartan. F, Female; hypoK, hipokalemia; hypoAlb, hypoalbuminemia; hypoMg, hypomagnesemia.

Sex  Age  Time of diagnosis  Clinical presentation  Duration of symptoms  Laboratorial findings  Response to eviction of olmesartan  Time of follow-up endoscopy/histology  Resolution of histological changes 
72  2014  Chronic diarrhea; abdominal discomfort  6 months  Normocytic anemia; hypoK; hypoAlb  Clinical remission  3 months  Yes 
52  2015  Chronic diarrhea  4 months  Electrolyte abnormalities (severe hypoK and hypoMg)  Clinical remission  6 months  Yes 

Curiously, in both cases symptoms developed long (fourteen and ten months, respectively) after starting therapy. This has rarely been addressed and may difficult the diagnosis.

The primary care physicians were informed and advised to switch class of medication in these cases. There were no recurrences of symptoms during follow-up.

References
1
B.M. da Silva,S.J. Neves,A.G. Martínez,K. de Jesus Geneux,J.L. García,S.M. Antolín
Enteropathy associated with olmesartan
GE Port J Gastroenterol, 23 (2016), pp. 96-100
2
L. Carneiro,A. Moreira,A. Pereira,A. Andrade,J. Soares,A. Silva
Olmesartan-induced sprue like enteropathy
GE Port J Gastroenterol, 23 (2016), pp. 101-105
3
M. Eusébio,P. Caldeira,A. Gião Antunes,A. Ramos,F. Velasco,J. Cadillá
Olmesartan-induced enteropathy – an unusual cause of villous atrophy
GE Port J Gastroenterol, 23 (2016), pp. 91-95

Warning: Invalid argument supplied for foreach() in /var/www/html/includes_ws/librerias/html/item.php on line 1203
Copyright © 2016. Sociedade Portuguesa de Gastrenterologia

Open Access

Creative Commons License
GE - Portuguese Journal of Gastroenterology is licensed under a Creative Commons Attribution-NonCommercial-NoDerivatives 4.0 International License.

+ info